Volume 35, Issue 11 p. e169-e174
Case Report

Azithromycin-Induced, Biopsy-Proven Acute Interstitial Nephritis in an Adult Successfully Treated with Low-Dose Corticosteroids

Ashley E. Woodruff

Corresponding Author

Ashley E. Woodruff

School of Pharmacy and Pharmaceutical Sciences, Department of Pharmacy Practice, State University of New York at Buffalo, Buffalo, New York

Department of Pharmacy, Buffalo General Medical Center, Buffalo, New York

Address for correspondence: Ashley E. Woodruff, Clinical Assistant Professor, School of Pharmacy and Pharmaceutical Sciences, State University of New York at Buffalo, 205 Kapoor Hall, Buffalo NY 14214; e-mail: [email protected].Search for more papers by this author
Calvin J. Meaney

Calvin J. Meaney

School of Pharmacy and Pharmaceutical Sciences, Department of Pharmacy Practice, State University of New York at Buffalo, Buffalo, New York

Search for more papers by this author
Elizabeth A. Hansen

Elizabeth A. Hansen

Department of Pharmacy, University of Rochester Medical Center, James P. Wilmot Cancer Institute, Rochester, New York

Search for more papers by this author
Gina M. Prescott

Gina M. Prescott

School of Pharmacy and Pharmaceutical Sciences, Department of Pharmacy Practice, State University of New York at Buffalo, Buffalo, New York

Search for more papers by this author
First published: 23 November 2015
Citations: 9

Abstract

Acute interstitial nephritis (AIN) is a form of acute kidney injury (AKI) characterized by a rapid deterioration of renal function, inflammatory infiltration of interstitial tissues, and renal edema. Drug-induced AIN is the most common etiology of AIN, but AIN can also have infectious, autoimmune, or idiopathic causes. β-Lactam antibacterials, nonsteroidal antiinflammatory drugs, and proton pump inhibitors are recognized as leading causes of AIN; however, many other drugs have been identified as causes. We describe the case of a 59-year-old white male who developed AIN that required hemodialysis following azithromycin treatment. He presented to the hospital with complaints of nausea, vomiting, malaise, and fever over the past 3 days, along with no urine output in the preceding 24 hours. Two weeks earlier, he had completed a 5-day course of azithromycin 500 mg on day 1 followed by 250 mg/day on days 2–5 (total dose 1.5 g) for an upper respiratory tract infection. On admission, the patient's serum creatinine (Scr) concentration was 7.4 mg/dl (baseline = 1.3 mg/dl). He reported a similar episode of kidney failure 2 years earlier after taking azithromycin; however, at that time it was believed the AKI was likely due to benazepril use in the setting of acute infection, and a kidney biopsy was not performed. His Scr concentration peaked at 11.4 mg/dl, and three sessions of hemodialysis were required. A kidney biopsy was performed that revealed AIN. Low-dose prednisone 0.3 mg/kg (30 mg)/day, tapered over the next 3 months, was administered, and his renal function improved to near baseline prior to discharge; 6 months later, his Scr concentration was 1.4 mg/dl. Despite lower than recommended dosing, this patient responded well to prednisone and did not experience long-term sequelae from renal injury. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a definite relationship (score of 10) between azithromycin exposure and the manifestation of AIN. To our knowledge, this is the first report of azithromycin-induced acute interstitial nephritis with near-complete resolution of renal injury in an adult. This case report illustrates the importance of rapid recognition of drug-induced renal injuries and discontinuation of the offending agent. Select use of corticosteroids may improve both time to and extent of renal function recovery.